Blizzard, Kittson
- When
- January 16, 12:00 AM CST to 6:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
A cold front swept through the area during the early morning of the 16th, as surface low pressure tracked across southern Canada into the Minnesota arrowhead. Behind the cold front, temperatures dropped quickly and northwest winds increased.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cold front swept through the area during the early morning of the 16th, as surface low pressure tracked across southern Canada into the Minnesota arrowhead. Behind the cold front, temperatures dropped quickly and northwest winds increased. Many locations across the area saw wind gusts in the 45 to 60 mph range. U. S. Highway 2 was closed from East Grand Forks to Crookston due to whiteout conditions. Quite a few schools and events were also closed during the storm. Conditions were the worst in open country when snow was falling.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 15, 11:32 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1132 PM CST WED JAN 15 2014
.UPDATE...
ISSUED AT 1129 PM CST WED JAN 15 2014
NO CHANGES THIS UPDATE PERIOD. TIMING OF ARCTIC FRONTAL PASSAGE
STILL LOOKS ON TRACK.
UPDATE ISSUED AT 930 PM CST WED JAN 15 2014
ADDED LOW POPS ACROSS THE WESTERN FA TO COVER SPOTTY RADAR RETURNS
THERE. OVER NE FA SNOW COVERAGE MORE SPOTTY BASED ON SURFACE
REPORTS SO LOWERED AND TRIMMED POP COVERAGE THIS AREA PRIOR TO
MIDNIGHT. REMAINDER UNCHANGED AND WILL MAINTAIN CURRENT HEADLINES.
UPDATE ISSUED AT CST WED JAN 15 2014
ADJUSTED MINIMUM TEMPERATURES ACROSS THE EASTERN FA OTHERWISE NO
OTHER CHANGES THIS UPDATE PERIOD.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 320 PM CST WED JAN 15 2014
WILL CONTINUE TO COVER THE PRE-BLIZZARD HAZARDS WITH THE SPECIAL
WEATHER STATEMENT (SPS) TO AVOID MULTIPLE HEADLINES AND POSSIBLE
CONFUSION. THE INITIAL BAND OF WARM AIR ADVECTION SNOWFALL ALONG
WITH 30-40MPH SOUTHERLY WINDS HAS CAUSED A BRIEF PERIOD OF NEAR
BLIZZARD CONDITIONS. THIS HAS CAUSED SOME CONFUSION WITH PEOPLE
THINKING THAT THE BLIZZARD HAS ARRIVED EARLY. AS OF
21Z...1/2-1/4SM VSBY LOCATED MOST AREAS IN MINNESOTA...WITH
CLEARING SKY AND ABOVE FREEZING TEMPERATURES ACROSS MOST AREAS IN
NORTH DAKOTA. THE WARM SECTOR CONDITIONS WILL ADVECT INTO
MINNESOTA THE NEXT FEW HOURS. THE WESTERLY WINDS WITHIN THE WARM
SECTOR WILL LIKELY BE IN ADVISORY CRITERIA ALONG AND WEST OF THE
VALLEY THIS EVENING. HOWEVER...WITH TEMPERATURES ABOVE
FREEZING...BLOWING SNOW SHOULD NOT BE A CONCERN. WILL COVER THESE
ADVISORY CRITERIA WINDS WITH THE SPS.
THE BLIZZARD WARNING AND ITS TIMING LOOKS GOOD. THE STATE OF THE
SNOWPACK WILL CHANGE ONCE THE COLDER TEMPS RUSH IN...AND LOWER THE
WIND SPEED THRESHOLDS NEEDED FOR BLIZZARD CONDITIONS. THE WINDS
SHOULD BE STRONG ENOUGH TO BREAK ANY CRUST...AND THERE WILL BE
SNOW SHOWERS ALONG WITH THE ARCTIC FRONT. ALL THE STRONG WIND
INDICATORS LOOK POSITIVE...AND GUSTS TO OVER 60MPH ARE LIKELY. IF
WE HAD CATEGORIES FOR BLIZZARDS LIKE WE DO HURRICANES...THIS
BLIZZARD WOULD LIKELY BE ONE OR TWO CATEGORIES HIGHER THAN OUR
PREVIOUS COUPLE BLIZZARDS THIS SEASON.
FOR AREAS EAST OF THE BLIZZARD WARNING...ANTICIPATE LIGHTER WINDS
BUT MORE SNOWFALL (ESPECIALLY IN THE 00Z-06Z PERIOD THIS EVENING).
WINTER WEATHER ADVISORY REMAINS VALID.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 320 PM CST WED JAN 15 2014
ANOTHER CLIPPER SYSTEM WILL MOVE THROUGH THE AREA...MOVING INTO
MANITOBA INTO THE NORTHERN PLAINS FRIDAY NIGHT AND THEN DIGGING
DOWN INTO THE OH VALLEY BY SATURDAY EVENING. THE MODELS HAVE BEEN
TRENDING A BIT MORE POTENT WITH THIS SYSTEM...WITH A BIT MORE WIND
AND PRECIPITATION. STILL SOME UNCERTAINTY...BUT FOR NOW WILL JUST
INCREASE WINDS AND QPF AND ADD SOME BLOWING SNOW IN THE GRIDS FOR
LATER. TEMPERATURES SHOULD RECOVER FROM BELOW ZERO READINGS FRIDAY
MORNING UP INTO THE TEENS AND 20S FOR FRIDAY AND SATURDAY.
SUNDAY INTO WEDNESDAY...NORTHWESTERLY FLOW ALOFT WILL CONTINUE. FLOW
WILL BECOME SLIGHTLY LESS AMPLIFIED ON SUNDAY WITH THE MAIN SFC LOW
PASSING BY THE THE NORTH...BRINGING WEST WINDS AND WARM AIR
ADVECTION. THE ABOVE NORMAL TEMPS FOR SUNDAY WILL BE SHORT LIVED AS
ANOTHER SHORTWAVE TROUGH AND COLD FRONT MOVE THROUGH ON MONDAY. MOST
OF THE PRECIP WILL MISS THE CWA BUT THERE COULD BE SOME LIGHT SNOW
MOVING THROUGH AS THE COLD FRONT COMES DOWN SO KEPT ALLBLENDS LOW
POPS. TEMPS SHOULD BE FRIGID AGAIN BY TUESDAY WITH MANY LOCATIONS
BELOW ZERO FOR THE BULK OF THE DAY. THE ROLLER COASTER TEMPS
CONTINUE INTO WEDNESDAY AS THE NEXT SFC TROUGH AXIS APPROACHES AND
WINDS SWITCH BACK TO THE SOUTH AND WEST BRINGING TEMPS BACK UP TO
NEAR AVERAGE.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1129 PM CST WED JAN 15 2014
EXPECT CONDITIONS TO DETERIORATE OVERNIGHT AS ARCTIC FRONT SWEEPS
THROUGH THE FORECAST AREA. NOT SURE HOW LOW CIGS WILL GET BUT
ANTICIPATED IFR VSBY WITH PERIODS OF BLIZZARD CONDITIONS INTO MID
DAY.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WARNING FROM 3 AM TO 9 PM CST THURSDAY FOR NDZ038-039-
049-052-053.
BLIZZARD WARNING UNTIL 6 PM CST THURSDAY FOR NDZ006>008-014>016-
024-026>030-054.
MN...BLIZZARD WARNING FROM 3 AM TO 9 PM CST THURSDAY FOR MNZ002-003-
022-027-029>031-040.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THURSDAY FOR MNZ006-009-
016-017-023-024-028-032.
BLIZZARD WARNING UNTIL 6 PM CST THURSDAY FOR MNZ001-004-005-007-
008-013>015.
&&
UPDATE...VOELKER
SHORT TERM...TG
LONG TERM...JR
AVIATION...VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 712 AM CST WED JAN 15 2014 MNZ001-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030-054- 161315- WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON- RED LAKE-EAST POLK-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- WESTERN WALSH- 712 AM CST WED JAN 15 2014 ...BLIZZARD WARNING IS IN EFFECT FROM MIDNIGHT THROUGH 6 PM THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL MOVE ACROSS EASTERN NORTH DAKOTA INTO WESTERN MINNESOTA TODAY...AND PRODUCE A QUICK INCH OF SNOW. SOUTHERLY WINDS WILL INCREASE AND SHIFT TO THE WEST THIS EVENING...AND BLOWING SNOW WILL RESULT. BLIZZARD CONDITIONS WILL DEVELOP AROUND MIDNIGHT IN THE NORTHERN RED RIVER VALLEY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BLIZZARD CONDITIONS ARE EXPECTED IN THE RED RIVER VALLEY AND POINTS WEST ON THURSDAY. EXPECT WINDS GUSTING OVER 60 MPH THURSDAY ALONG WITH ZERO VISIBILITY...ESPECIALLY IN OPEN COUNTRY. CONDITIONS WILL IMPROVE THURSDAY NIGHT. MORE LIGHT SNOW IS POSSIBLE FRIDAY AND FRIDAY NIGHT WITH AN INCH OR TWO EXPECTED...AND SOME BLOWING SNOW FRIDAY NIGHT IN THE RED RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW AND VISIBILITY WILL BE APPRECIATED. MNZ002-003-022-027-029>031-040-NDZ038-039-049-052-053-161315- NORMAN-CLAY-MAHNOMEN-WEST BECKER-WILKIN-WEST OTTER TAIL- EAST OTTER TAIL-GRANT-BARNES-CASS-RANSOM-SARGENT-RICHLAND- 712 AM CST WED JAN 15 2014 ...BLIZZARD WARNING IS IN EFFECT FROM 3 AM TONIGHT THROUGH 9 PM THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL MOVE ACROSS THE SOUTHERN RED RIVER VALLEY INTO WESTERN MINNESOTA TODAY...AND PRODUCE A QUICK INCH OF SNOW. SOUTHERLY WINDS WILL INCREASE AND SHIFT TO THE WEST THIS EVENING...AND BLOWING SNOW WILL RESULT. BLIZZARD CONDITIONS WILL DEVELOP LATE TONIGHT IN THE SOUTHERN RED RIVER VALLEY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BLIZZARD CONDITIONS ARE EXPECTED IN THE RED RIVER VALLEY AND POINTS WEST ON THURSDAY. EXPECT WINDS GUSTING OVER 60 MPH THURSDAY ALONG WITH ZERO VISIBILITY...ESPECIALLY IN OPEN COUNTRY. CONDITIONS WILL IMPROVE THURSDAY NIGHT. MORE LIGHT SNOW IS POSSIBLE FRIDAY AND FRIDAY NIGHT WITH AN INCH OR TWO EXPECTED...AND SOME BLOWING SNOW FRIDAY NIGHT IN THE RED RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW AND VISIBILITY WILL BE APPRECIATED. MNZ006-009-016-017-023-024-028-032-161315- LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI- SOUTH CLEARWATER-HUBBARD-EAST BECKER-WADENA- 712 AM CST WED JAN 15 2014 ...A WINTER WEATHER ADVISORY IS IN EFFECT FROM NOON THROUGH 6 PM THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT EXPECT SNOW TODAY AND TONIGHT FOR NORTHWEST MINNESOTA SOUTH INTO WEST CENTRAL MINNESOTA. ACCUMULATIONS THROUGH TONIGHT SHOULD RANGE FROM 2 TO 5 INCHES. WINDS WILL ALSO INCREASE THIS AFTERNOON AND TONIGHT...AND SOME BLOWING SNOW IS POSSIBLE IN OPEN AREAS BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LIGHT SNOW WILL CONTINUE ON THURSDAY AND NORTHERLY WINDS WILL GUST TO 35 MPH AT TIMES...PRODUCING BLOWING AND DRIFTING SNOW IN OPEN AREAS. TOTAL SNOW ACCUMULATIONS FROM 3 TO 6 INCHES ARE EXPECTED. CONDITIONS WILL IMPROVE ON THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW AMOUNTS ARE APPRECIATED. DK
The national radar mosaic for the moment the first event began.
16 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487405, 487406, 487407, 487408, 487409, 487410, 487411, 487412, 487414, 487415, 487416, 487417, 487418, 487419, 487420, 496336.